Florida, 2011

Tornado and Damaging Wind in Florida, January 17, 2011

January 17, 2011 · NWS MLB · 2 events in 1 county or zone

Several bow echos developed in the warm sector to the south of a warm front which lifted north across central Florida during the morning. As the cells raced northeast near 40 mph, a brief, weak tornado developed and impacted a rural area near the Orange and Brevard County line to the west of Port St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several bow echos developed in the warm sector to the south of a warm front which lifted north across central Florida during the morning. As the cells raced northeast near 40 mph, a brief, weak tornado developed and impacted a rural area near the Orange and Brevard County line to the west of Port St. John. Minor wind damage from a fast moving cell also impacted several homes in Orlando.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 17, 9:45 AM EST, 42 minutes earlier.

Area forecast discussion, Jan 17, 9:45 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EST MON JAN 17 2011

...SLIGHT RISK FOR SEVERE STORMS SOUTH OF A LAKE KISSIMMEE TO
MELBOURNE LINE THIS AFTERNOON...

.DISCUSSION...

CURRENT...ANALYSIS OF SFC/RADAR/SAT DATA THROUGH 14Z INDICATES
THREAT FOR STORMS IS IN THE PROCESS OF SHIFTING INTO THE SPC SLGT
RISK AREA (LAKE KISM-KMLB SWD). A FEW STORMS ALONG THE SRN EDGE OF
STRATIFORM AREA MOVING INTO AIR MASS WITH TEMPS OF 57-60F AND TDS
IN THE M-U50S ...WITH VIRTUALLY ZERO CAPE. A LTL BETTER AIR MASS
IS CREEPING NWD FROM SOUTH FL WITH L70S/L60S AND A COUPLE HUNDRED
JKG-1 OF SFC BASED CAPE. VIS SAT ALSO SHOWS SOME THIN SPOTS AND
BREAKS IN THE CLOUDS...WHICH SHOULD ALLOW FOR SOME ADDITIONAL SFC
HEATING/DESTABILIZATION.

FOR THIS MORNING'S UPDATE...MAIN ISSUE WL BE TO ADJUST TEMPS DOWN
ACROSS THE NORTH/CTRL AS IT'S HARD TO SEE L70S BEING REACHED FROM
I-4 NORTH. MAY ALSO NUDGE UPWARD BY A DEG OR TWO FOR THE SRN CWA AS
RAIN WILL REACH THAT AREA LAST...AND TEMPS SHOULD CONTINUE TO RISE
GIVEN THE BREAKS IN THE CLOUDS. WL MAKE SOME TWEAKS TO POPS...SKY
COVER AND WINDS.

&&

.AVIATION...WDSPRD PREVAILING MVFR VSBYS/CIGS IN PRECIP SPREADING
SWD TO ISM-MCO-TIX WITH MANY AREAS DROPPING INTO IFR (1-2SM) VSBY
RANGE IN PRECIP/MIST. CONDS WL CONTINUE TO SPREAD SWD INTO MLB AND
VRB AERODROMES FM 17Z ONWARD...AS BREAKS IN PRECIP BEGIN TO OCCUR
TO THE NORTH...FIRST AT LEE-DAB. EXPECT WDSPRD IFR CIGS/VSBYS TO
FORM AROUND 00Z AFTER THE RAINFALL TAPERS OFF WITH LIFR CONDS PSBL
OVER MANY AREAS 06Z-12Z.

&&

.MARINE...NO CHGS. SCA ALREADY IN PLACE. EXPECT WINDS TO BCM RATHER
ERRATIC AS PRECIP/CONVECTION REACHES THE ADJCT ATLC...WITH OVERALL
TREND TWD DETERIORATING WIND/SEA/WX CONDS A CERTAINTY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM THIS AFTERNOON TO 4 AM
     EST TUESDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX UPDATES....BRAGAW
Hazardous weather outlook, Jan 17, 4:05 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
405 AM EST MON JAN 17 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
405 AM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN APPROACHING LOW PRESSURE SYSTEM AND STRONG JET STREAM ENERGY
ALOFT...IN COMBINATION WITH STRENGTHEN ATMOSPHERIC WIND PROFILES
AND VEERING WINDS IN THE LOW LEVELS WILL CONTRIBUTE TO THE SLIGHT
RISK FOR SEVERE STORMS FROM OSCEOLA AND SOUTHERN BREVARD COUNTY
SOUTH TO THE TREASURE COAST AND OKEECHOBEE COUNTY. A WARM FRONT
WILL LIFT NORTH ACROSS THE AREA INTO THIS AFTERNOON WITH
THUNDERSTORMS ACROSS THE EASTERN GULF OF MEXICO MOVING TOWARD THE
WEST COAST BY MID DAY AND ACROSS SOUTHERN PORTIONS OF EAST CENTRAL
FLORIDA DURING THE AFTERNOON HOURS. A FEW STORMS MAY CONTAIN
DAMAGING WIND GUSTS AND POSSIBLY AN ISOLATED TORNADO ACROSS
SOUTHERN PORTIONS OF EAST CENTRAL FLORIDA FROM OSCEOLA AND
SOUTHERN BREVARD COUNTY TO MARTIN COUNTY AND LAKE OKEECHOBEE
DURING THE AFTERNOON HOURS. SOME OF THE STRONGEST STORMS MAY ALSO
CONTAIN LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL.
STORM MOTION IS EXPECTED TO BE TOWARD THE NORTHEAST AT 40 TO 50
MPH.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS WILL MOVE FROM THE MAINLAND TOWARD THE NEAR SHORE
ATLANTIC WATERS THIS AFTERNOON MAINLY SOUTH OF CAPE CANAVERAL. A
FEW OF THESE STORMS MAY CONTAIN WIND GUSTS ABOVE 35 KNOTS.

...WATERSPOUT IMPACT...
A FEW OF THE STRONGER STORMS THAT DEVELOP OVER THE MAINLAND TODAY
MAY DEVELOP ROTATION AND MOVE ACROSS THE ATLANTIC WATERS SOUTH OF
SEBASTIAN INLET DURING THE LATE AFTERNOON.

...WIND AND SEA IMPACT...
SOUTHERLY WINDS WILL INCREASE TO NEAR 20 KNOTS OFFSHORE THIS
AFTERNOON AND BECOME SOUTHWEST OVERNIGHT AS SEAS BUILD TO 6 FEET
WELL AWAY FROM THE COAST. MARINERS SHOULD ALSO EXERCISE CAUTION
ACROSS THE NEAR SHORE WATERS AS WELL LATE THIS AFTERNOON WITH
INCREASING WINDS TO 15 TO 20 KNOTS EXPECTED.

...RIP CURRENT IMPACT...
THOUGH FEW PEOPLE WILL VENTURE INTO THE COLD SURF...OCEAN
CONDITIONS WILL SUPPORT AN ELEVATED RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WINDS AND SEAS WILL INCREASE ON SATURDAY BEHIND THE NEXT COLD FRONT
THAT MOVES ACROSS EAST CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED ACROSS SOUTHERN AREAS LATER TODAY.

VOLKMER

The radar

The Melbourne radar (KMLB), 64 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Orange

When
January 17, 10:27 AM EST
Where
Orange County, 6.21 mi SE of (Mco)orlando Intl Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
28.373, -81.241

Locally damaging winds impacted part of a subdivision southeast of Orlando. Pool screen enclosures of five homes were damaged and several homes experienced damage to a few roof tiles. Recently planted palm trees were toppled. Radar data confirmed a fast moving thunderstorm crossed the area during the time of the damage.

Tornado, Orange

When
January 17, 11:03 AM EST
Where
Orange County, 9.81 mi ESE of Christmas
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Reported by
Other Federal Agency
Coordinates
28.490, -80.865

An off duty USAF weather observer spotted a tornado with strong rotation and a debris cloud evident, to his west over a rural area of extreme eastern Orange County. Radar imagery indicated rotation within the cell, associated with the comma head of a bow echo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268430, 268346.